The symptoms that hypervitaminosis D causes can include drowsiness, confusion, apathy, psychosis, depression, stupor, coma, anorexia, abdominal pain, vomiting, constipation, peptic ulcers, pancreatitis, high blood pressure, abnormal heart rhythm, kidney abnormalities and kidney failure. Photo by frolicsomepl/Pixabay
Vitamin D supplements are often touted for their health benefits, from boosting the immune system to guarding against cancer. But as one British man found out, it is possible to get too much of a good thing.
Vitamin D overdosing -- clinically called hypervitaminosis D -- is linked to a range of potentially serious health issues, say doctors reporting a recent case study about a man hospitalized for the condition.
"Globally, there is a growing trend of hypervitaminosis D, a clinical condition characterized by elevated serum vitamin D3 levels," the authors wrote. Women, children and surgical patients are most likely to be affected.
Dr. Alamin Alkundi, of East Kent Hospitals University NHS Foundation Trust in England, was the lead author of the case study. It was published Wednesday in BMJ Case Reports.
It reported on a middle-aged man who was hospitalized after complaining of recurrent vomiting, nausea, abdominal pain, leg cramps, ringing in the ear, dry mouth, diarrhea and weight loss.
The symptoms, which had been happening for three months, began a month after he started a vitamin regimen recommended by a nutritional therapist. The regimen included more than 20 over-the-counter daily supplements.
The patient had previously had a number of health issues, including tuberculosis, an inner ear tumor, a buildup of fluid in the brain, bacterial meningitis and chronic sinusitis, according to the case study.
Once his symptoms began, he stopped taking the supplements, which included 50,000 mg of daily vitamin D, but his symptoms persisted. The recommended daily requirement for vitamin D is about 600 mg for adults.
Blood tests found that the man had very high levels of calcium, slightly raised levels of magnesium and a vitamin D level about seven times above that required for sufficiency.
Scans and X-rays checked for cancer but found nothing abnormal. The man had acute kidney injury.
During eight days in the hospital, he was given intravenous fluids to flush out his system and treated with bisphosphonates. These drugs can strengthen bones or lower excessive blood levels of calcium.
Testing two months after he was discharged found normal calcium levels, but still an abnormally high vitamin D level.
"Given its slow turnover [half-life of approximately two months], during which vitamin D toxicity develops, symptoms can last for several weeks," the authors said in a journal news release.
Recommended vitamin D levels can be obtained from exposure to sunlight, supplements and certain foods, including salmon, sardines, tuna, beef liver, and fortified milk, cereal and orange juice.
The authors said people may not realize that it's possible to overdose on vitamin D, or the potential consequences of doing so.
"This case report further highlights the potential toxicity of supplements that are largely considered safe until taken in unsafe amounts or in unsafe combinations," they concluded.
The symptoms that hypervitaminosis D causes are mostly due to excess calcium in the blood. They can include drowsiness, confusion, apathy, psychosis, depression, stupor, coma, anorexia, abdominal pain, vomiting, constipation, peptic ulcers, pancreatitis, high blood pressure, abnormal heart rhythm, kidney abnormalities and kidney failure. It may also lead to an inflammatory eye disease, joint stiffness and hearing loss, the researchers said.
The U.S. National Institutes of Health has more on vitamin D.
Copyright © 2022 HealthDay. All rights reserved.